Jump to content
Search In
  • More options...
Find results that contain...
Find results in...
Sign in to follow this  
LindaJoy

Oral Steroids: Prednisone

Recommended Posts

Hi. I'm on oral prednisone. Last night, I woke up to an autonomic storm, or POTS episode. My first in a long time. I woke up drenched in sweat, went to the bathroom, then came back to bed, feeling the pressure build. Then, came the tachycardia. Once that subsided a bit, the uncontrollable shaking started (wasn't cold). My muscles tightened, causing my breathing to be a bit harder to do. It lasted a little while, then subsided and I slept like I was comatose.

Has prednisone or any other oral steroid done this to anyone else?

Thanks.

Lindajoy

Share this post


Link to post
Share on other sites

It did not cause all that, but after a bad allergic episode, the allergist gave me prednisone; I ended up with a HORRENDOUS headache! It wasn't a migraine, but it was really close. I was moving too slowly to notice if I had tachycardia, and I always shake when I'm off my beta-blocker for allergy stuff, so I don't know if that was triggered by it. Obviously I did not take any more prednisone.

Share this post


Link to post
Share on other sites

Prednisone always makes me tachy, always. My normal resting hr is in the 60s. It can easily be in the 140s on prednisone. I do better on methylprednsiolone, so suggest that when someone mentions the need for steroids-- still not great, still tachy with surges, but not as pronounced. Prednisone also makes me nutty, anxious, and hard to concentrate. I can't even follow the plot of a tv sitcom on 60mgs prednsione! My spouse dreads my taking prednisone as much as I do!

Share this post


Link to post
Share on other sites

Hi,

After recieving an injection before a ct with dye, I became very stiff. Especially my chest back and neck. The back of my neck swelled huge, and I couldn't move my head from side to side. I also had a very hard time breathing because I just couldn't move my chest very well. Felt like it was made of rock. Now on my record it shows extreme muscle tightness. I had a lot of other symptoms too, but I knew nothing of dysautonomia at the time. Now I know what I had.

Suzy

Share this post


Link to post
Share on other sites

Thanks for the replies.

Yes, exactly, mkoven. I'm tachy, can't concentrate, feel anxious and nutty--I feel like crap, honestly.

And Suzy, yes, I feel stiff with trouble breathing because of my chest muscles stiffening, not due to asthma or anything lung-related.

Firewatcher, so far no headache, thank goodness, with everything else!

Again, thanks for the replies. I've been on Medrol after the IV solu medrol, and I did much better on it. Me and prednisone have never gotten along.

Lindajoy

Share this post


Link to post
Share on other sites

I think methylprednisolone works just as well-- just prescribed less often for some reason. I still get anxious and a little tachy but nothing like prednisone. My six weeks on prednisone in 2006 were a living @#$^^!

Share this post


Link to post
Share on other sites

I hadn't realised that people could react like that to prednisolone. I know that some people get "steroid psychosis" but not the type of symptoms you are describing. I have taken many many short courses of high-dose prednisolone for severe asthma attacks and I also took 10mg prednisolone for the best part of two years for "hayfever". The times that I have been on steroids my POTS has virtually gone and I could function like a normal person, but as soon as I started to reduce the dose even a tiny bit the POTS would return with avengance!

Flop

Share this post


Link to post
Share on other sites

I've been on prednisone since June - haven't been able to get off the stuff. I hate it. It makes me feel shaky at times, too. But the hardest thing for me is coming off - my autonomic symptoms flare up like crazy. That's why it's been so difficult to get off. I'm down to 17.5 mg now but meanwhile I think (and am scared) I may be developing steroid induced diabetes. Get off it as soon as you can!!!

Share this post


Link to post
Share on other sites

When I had my neck surgery I was given IV steroids and had a 130 heart rate, but it calmed to around 110 and stayed this way until the IV steroids were stopped. Apparently I had quite a dent in my spinal cord after the herniated disks were removed, and I assumed everyone who had cervical spine surgery was given steroids. This isn't true, and they were given to me due to the dent in my spine not coming back to normal shape----- the operative report said it was shaped like a kidney bean.

I felt pretty good for several months after, but did have some pots issues, just not as bad. I also noticed BP spikes. When they gave me the steroids, they also had to give me insulin because my glucose levels went over 200.

Maxine :0)

Share this post


Link to post
Share on other sites
Guest tearose

I too reacted terribly to prednisone.

More tachy, swollen, it took weeks to get back to "normal".

tearose

Share this post


Link to post
Share on other sites

Maxine -

How long were you on the steroids for? And did your glucose levels go back to normal when you stopped?

Share this post


Link to post
Share on other sites

I'm sorry dsmom--------geeze, my head doesn't feel screwed on straight lately. I mmust have missed your question.

I was given two pretty high doses of steroids in two separate IV bags after surgery. The day of surgery, and the next morning. I don't know if they were given during surgery----so it might be three doses. My glucose levels returned back to normal after the steroids. It was only given to me after surgery, and not continued at home.

the steroids were used for the spinal cord compression because it was more severe then they thought once they had me opened up, and the disc material removed. when they saw the kidney bean shaped dent, amybe they thought some damage was done, and this is why steroids were given. I didn't notice arrhythmias, but was tachy the whole time on the steroids until they stopped them. Right after they stopped, my heart rate was still in the 90s that first day after surgery, but by late evening it returned back to normal.

How are you doing now LindaJoy? I hope things are doing better for you--- :)

Maxine :0)

Share this post


Link to post
Share on other sites

I get "sunburn skin" with steroids. My skin isn't flushed or anything, but I can't be touched because it hurts like the worst sunburn I've ever had. Even wearing clothes hurts. Does anyone else react like this?

Angela

Share this post


Link to post
Share on other sites

Hi, everyone,

Thanks for the input. Angela, I've gotten really, really red and hot from IV steroids, but I don't think my skin felt burnt, nor did it hurt to touch. I'm sorry you had that experience.

Thanks, Maxine, for asking how I'm doing. Actually, I'm trying to come down on the steroids, and it's been a pain. I'm having attacks (spiking high bp, shaking, urge to pee) about three hours every night after taking my second dose (I take the prednisone twice a day, too much to take at once).

I'm also very cold and shaky all day long, now, too. It's helping the edema after I eat, but that's about all. The side effects are awful. One of my Boston mast cell docs thinks it's a combination of steroids and histamine that are causing the episodes in the evening. Benadryl is my friend.

Hope this finds all of you doing well.

Lindajoy

Share this post


Link to post
Share on other sites

I get all of the above from steroids. It is a serious, serious drug and I only take it when I absolutley have to do so, because of the massive side effects and stuff it does to my body. sunburn face, rashes, weight gain, increased appetite, headaches, tachy responses and increased blood sugar are all things that it does. I happen to get them all...lol Ohh and the crying at the drop of a hat, not sleep and gruuumpy. Woooohoo it is all fun.

My asthma flairs adn only responds to high high dose steriods, so I'm stuck. Right now, my finger and toe nails are all peeling off, and my fingertips are starting to bleed and feel like they have been sand-papered down. It is a joy breathe, but dang.. the 'roids are not fun things at all.

Big big warning - do not just stop taking your steroids even if you hate them. Talk to the doc first. Tappering doses down is so important to prevent some of the things that can go wrong. FYI, in the hospital, tell them to do a really slow push if they are giving the steroids iv. If they do it too fast you get the rushing, flushing tachycardia thing.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  

×
×
  • Create New...